Alarming stats from India--128 children died in 2010 due to adverse effects after immunization (AEFI), and the count has risen in each of the last three years. Health officials are understandably puzzled and "very concerned," but the Ministry of Health and Family Welfare has so far been unable to make a direct connection between the deaths and vaccines.
The AEFI label encompasses a host of potential causes, including contamination, quality compromises due to cold-chain breaks and complications because of children's pre-existing conditions, reports the Times of India. Children are given more than one shot at a time--sometimes in combination with vitamin A--and the particular combinations vary across the country. In all, eight antigens are prescribed for children.
The AEFI rise coincides with the closing of three public manufacturing facilities and the country's subsequent purchases from private sources and the World Health Organization in 2008. That year saw 111 such deaths, followed by 116 in 2009. AEFI deaths from 2001 to 2007, by contrast, were just 136. The Ministry provided the stats in response to a Right to Information Act filing.
Indian officials have waffled recently over restarting production at the shuttered facilities, one of which is more than a century old. In the currently "on" again effort, the Pasteur Institute of India, Coonoor, has failed for a second time to manufacture Tetanus Toxoid, a major component of the DPT vaccination, after obtaining seed copies.